Statins, commonly used to treat high cholesterol levels, may also cause symptoms of muscle tenderness and weakness.
Collectively, these muscle symptoms are known as myopathy, and one statin (cerivastatin) has already been taken off the market because patients frequently developed myopathy while taking it.
While doing a larger study of muscle symptoms in patients taking statins, the researchers found four patients with muscle pain and weakness during statin therapy that went away when the patients stopped taking the drugs. All four patients had normal creatine kinase levels.
The researchers then gave these patients a statin or placebo and asked the patients to guess which they were taking. All the patients knew they were taking a drug because of the debilitating side-effects. Objective testing showed that, while on statins, the patients had reduced muscle strength. In addition, in three of the four patients, the doctors took samples of muscle to examine under a microscope (muscle biopsy) both during and after statin therapy. These biopsies showed changes consistent with myopathy (Ann Intern Med, 2002; 137: 581-5).